In this episode, I’ll discuss a case of antidepressant discontinuation syndrome in the ICU.
Antidepressant discontinuation syndrome has a significant potential to occur in ICU patients. This could be from unrecognized withdrawal from the antidepressant when home medications are stopped during the initial treatment of critical illness or from a patient who is unable to tolerate enteral medication for a prolonged period. The syndrome can easily be mistaken for delirium in ICU patients if the treating clinicians are unaware that the patient was previously taking an antidepressant. Anecdotally, the syndrome seems to be particularly severe when serotonin-norepinephrine reuptake inhibitors like venlafaxine and duloxetine are abruptly stopped.
Authors in the journal Case Reports in Critical Care have published a case report that illustrates the clinical issue of antidepressant discontinuation syndrome being confused for delirium in an ICU patient.
A 72 year old woman with an extensive medical history and 2 year history of taking duloxetine 60 mg twice daily was admitted for repair of a hiatal hernia. She needed mechanical ventilation on post op days 1, 2, 5, and 12 through 24.
While attempts were made to give duloxetine on most of the days the patient was not intubated, she had frequent emesis and gastroparesis and so the extent of absorption was unclear. On post op day 12 emesis lead to aspiration and the need for re-intubation due to respiratory failure. The patient needed dexmedetomidine, midazolam, fentanyl, and restraints for agitation. During postop days 13 to 24 the patient was CAM-ICU positive and could not tolerate pressure support spontaneous breathing trials. The respiratory therapists described the patient as appearing “frantic” or “panicked” when they attempted to determine the rapid shallow breathing index.
On postop day 20 the team suspected withdrawal from duloxetine but because they could not pass the contents of the capsule through the nasogastric tube, started venlafaxine 75 mg three times daily instead. The authors stated
As the daily dose of venlafaxine was increased, the doses of the sedating drugs required to prevent unplanned extubation were reduced; until by POD 25 these agents were completely discontinued, and the patient was liberated from mechanical ventilation.
This case report could have easily been any number of patients that I have encountered in my practice with antidepressant withdrawal syndrome in the ICU. A mnemonic for remembering what antidperessent withdrawal symptoms are like is FINISH: Flu-like symptoms, Insomnia, Nausea, Imbalance, Sensory disturbances, and Hyperarousal (anxiety/agitation).
Antidepressant use is common and the withdrawal syndrome has the potential to complicate ICU care, so I am sure to evaluate a new ICU patient’s home medication regimen for antidepressant use in order to identify and mitigate the potential for withdrawal in critically ill patients.
To access my free download area with 20 different resources to help you in your practice, go to pharmacyjoe.com/free.
If you like this post, check out my book – A Pharmacist’s Guide to Inpatient Medical Emergencies: How to respond to code blue, rapid response calls, and other medical emergencies.